Alert archive / Colorado / Wind Chill Advisories in 2009
Wind Chill Advisory 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this wind chill advisory at Dec 9, 2009, 4:31 AM MST for 7 counties in Colorado. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2009, 4:31 AM MST (11:31 UTC)
- Expired
- Dec 9, 2009, 9:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 29 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KBOU 091131 WSWBOU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 431 AM MST WED DEC 9 2009 ...COLD TEMPERATURES ACROSS NORTHERN COLORADO... NORTHERN COLORADO IS HAVING THE COLDEST MORNING SO FAR THIS YEAR. TEMPERATURES OF 5 BELOW TO 15 BELOW ARE COMMON...WITH EVEN COLDER TEMPERATURES IN A FEW SPOTS. IT IS COLD ENOUGH THAT EVEN A GENTLE BREEZE PRODUCES DANGEROUS WIND CHILL TEMPERATURES...SO A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE DENVER METRO AREA. STRONG WINDS IN THE HIGHER MOUNTAINS WILL CREATE EVEN MORE DANGEROUS CONDITIONS. WIND CHILLS THIS MORNING ON BERTHOUD AND LOVELAND PASSES WERE AROUND MINUS 50. COZ031-033-034-091745- /O.CAN.KBOU.WW.Y.0034.000000T0000Z-091209T1200Z/ /O.NEW.KBOU.WC.W.0001.091209T1131Z-091210T1600Z/ WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET- INCLUDING...EAST SLOPES PARK AND NORTHERN GORE RANGES... GORE PASS...RABBIT EARS PASS...CAMERON PASS... LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE... ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS... BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE... EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL... INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS... WILLIAMS FORK MOUNTAINS...WINTER PARK 431 AM MST WED DEC 9 2009 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM MST THURSDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 9 AM MST THURSDAY. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. WEST WINDS AT 20 TO 40 MPH WILL COMBINE WITH SUBZERO TEMPERATURES TO CREATE DANGEROUS WIND CHILLS AT ELEVATIONS ABOVE 10 THOUSAND FEET TODAY AND TONIGHT. GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED ABOVE TIMBERLINE IN THE FRONT RANGE. WIND CHILL VALUES WILL RANGE FROM 30 BELOW ZERO NEAR TIMBERLINE TO 50 BELOW ZERO ON THE PEAKS. AT THESE TEMPERATURES FROSTBITE CAN OCCUR ON EXPOSED SKIN IN 5 TO 10 MINUTES. THE WINDS WILL CONTINUE INTO THURSDAY BUT TEMPERATURES WILL BE WARMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IN A SHORT TIME IF PRECAUTIONS ARE NOT TAKEN. && $$ COZ039-040-091600- /O.NEW.KBOU.WC.Y.0002.091209T1131Z-091209T1600Z/ BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT... AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER 431 AM MST WED DEC 9 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST THIS MORNING. TEMPERATURES FROM 5 BELOW TO 15 BELOW ZERO WILL COMBINE WITH A SLIGHT BREEZE TO PRODUCE VERY COLD WIND CHILLS AROUND THE DENVER AREA THIS MORNING. CONDITIONS WILL BE WORST IN THE EASTERN SUBURBS WHERE IT IS COLDEST AND THE WIND IS BLOWING AT 10 TO 15 MPH. WIND CHILLS WILL BE IN THE 20 TO 30 BELOW RANGE IN THAT AREA...WITH 10 TO 20 BELOW ELSEWHERE. AT THE COLDER TEMPERATURES FROSTBITE CAN OCCUR ON EXPOSED SKIN IN UNDER 30 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ GIMMESTAD
1 follow-up statement
000 WWUS45 KBOU 091602 WSWBOU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER CO 902 AM MST WED DEC 9 2009 COZ039-040-091715- /O.EXP.KBOU.WC.Y.0002.000000T0000Z-091209T1600Z/ BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- INCLUDING...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT... AURORA...BRIGHTON...CITY OF DENVER... DENVER INTERNATIONAL AIRPORT...HIGHLANDS RANCH...LITTLETON... PARKER 902 AM MST WED DEC 9 2009 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING. $$ COZ031-033-034-092215- /O.CON.KBOU.WC.W.0001.000000T0000Z-091210T1600Z/ WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET- INCLUDING...EAST SLOPES PARK AND NORTHERN GORE RANGES... GORE PASS...RABBIT EARS PASS...CAMERON PASS... LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE... ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS... BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE... EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL... INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS... WILLIAMS FORK MOUNTAINS...WINTER PARK 902 AM MST WED DEC 9 2009 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY... A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM MST THURSDAY. WEST WINDS AT 20 TO 40 MPH WILL COMBINE WITH SUBZERO TEMPERATURES TO CREATE DANGEROUS WIND CHILLS AT ELEVATIONS ABOVE 10 THOUSAND FEET TODAY AND TONIGHT. GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED ABOVE TIMBERLINE IN THE FRONT RANGE. WIND CHILL VALUES WILL RANGE FROM 30 BELOW ZERO NEAR TIMBERLINE TO 50 BELOW ZERO ON THE PEAKS. AT THESE TEMPERATURES FROSTBITE CAN OCCUR ON EXPOSED SKIN IN 5 TO 10 MINUTES. THE WINDS WILL CONTINUE INTO THURSDAY BUT TEMPERATURES WILL BE WARMING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IN A SHORT TIME IF PRECAUTIONS ARE NOT TAKEN. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 4:10 AM MST, 21 minutes earlier.
Area forecast discussion, Dec 9, 4:10 AM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
410 AM MST WED DEC 9 2009
.SHORT TERM...COLD TEMPERATURES THE MAIN STORY TODAY AS MOST
LOCATIONS ARE HAVING THEIR COLDEST MORNING OF THE YEAR. RECORD LOW
OF -16 AT DIA WHILE MOST OF THE CITY HAS BEEN IN THE -5 TO -10
RANGE. STRETCHING THE DEFINITION...BUT I WILL ISSUE A WIND CHILL
ADVISORY FOR THIS MORNING AS EVEN THE SLIGHT DRAINAGE WIND OVER THE
EASTERN SUBURBS IS PUSHING THE WIND CHILL DOWN TO -30. MORE SERIOUS
CONDITIONS IN THE HIGHER MOUNTAINS AS STRONG WEST WINDS ALOFT WILL
CONTINUE. WINDS HAVE BEEN GUSTING IN THE 40 TO 60 MPH RANGE ALONG
THE CREST OF THE DIVIDE...WITH TEMPERATURES AROUND -15. THE VALLEYS
ARE WARMER WITH NOT MUCH WIND...BUT THE ZONE BETWEEN 10 THOUSAND
FEET AND TIMBERLINE SHOULD HAVE ENOUGH WIND TO HAVE DANGEROUS WIND
CHILLS. SO I AM ISSUING THE RARE WIND CHILL WARNING FOR THE HIGH
MOUNTAIN ZONES THROUGH THURSDAY MORNING WHEN TEMPERATURES SHOULD BE
WARMING. I TRIMMED HIGHS A LITTLE EVERYWHERE...A BIT MORE ON THE
NORTH AND EAST SIDE OF DENVER AS THE COLD AIR SHOULD HOLD ON THERE
WITH LIGHT WINDS TODAY. CUT LOWS AGAIN TONIGHT AS THERE IS NOT MUCH
WARMING...IT SHOULD BE A BIT WARMER THAN THIS MORNING BUT THE ONLY
AREAS WITH BIG CHANGES SHOULD BE ALONG THE FOOTHILLS WHERE THERE
WILL BE SOME DRAINAGE WIND TONIGHT. WILL PLAY THE WINDS SPREADING
DOWN THE EAST SLOPES WITH TIME...JUST A GRADUAL EROSION OF THE
INVERSION FROM ABOVE. SOME CLOUDS AND LIGHT SNOW LINGER ON THE
DIVIDE...BUT VERY SHALLOW MOISTURE. THAT MAY BE REINFORCED AS A
SHORTWAVE PASSES TO THE NORTH THIS AFTERNOON...THEN IT SHOULD DRY
FURTHER TONIGHT.
.LONG TERM...FOR THURSDAY...MAIN CONCERN WILL BE STRONG WINDS AND
COLD WIND CHILLS IN THE HIGH COUNTRY. SPATIAL CROSS-SECTIONS STILL
INDICATE A STRONG CROSS-MOUNTAIN WIND COMPONENT OF 50 KTS THROUGH
THURSDAY MORNING...GRADUALLY WEAKENING IN THE AFTN. WILL ALLOW THE
WIND CHILL WARNING ISSUED BY THE SHORT TERM GUY TO CARRY OVER INTO
THURSDAY MORNING FOR ZONES 31..33 AND 34. ALTHOUGH ANY LINGERING
SNOW SHOULD BE A DONE DEAL BY 18Z THURSDAY...AREAS OF BLOWING SNOW
WILL CONTINUE OVER THE HIGHER MOUNTAIN PASSES. AS FOR THE NORTHEAST
PLAINS...TEMPERATURES START TO MODIFY SOMEWHAT BUT IN A SCROOGE LIKE
MANNER (BURRR HUMBUG) ESPECIALLY IN THE GREELEY...STERLING
LOCATIONS. BETTER WARMUP WILL OCCUR ON FRIDAY AND SATURDAY.
ADJUSTMENTS TO THE GRIDS INVOLVED DROPPING THE TEMPERATURES IN THE
MOUNTAINS VALLEYS AND A FEW PLAINS LOCATIONS THURSDAY NIGHT BY A FEW
DEGREES. OTHERWISE LEFT MUCH OF THE EXTENDED UNTOUCHED. ZONAL FLOW
WILL BE IN PLACE BY THE END OF THE WEEK...A SOME WEAK EMBEDDED
DISTURBANCES SLIPPING ACROSS THE STATE...THE FIRST OF WHICH WILL BE
LATE FRIDAY NIGHT/SATURDAY MORNING...WITH THE MAIN TROF AXIS NOT
EXPECTED UNTIL SOMETIME MONDAY. PRIMARY RECIPIENT OF ANY SNOW
WILL BE IN THE HIGH COUNTRY...WHILE THE PLAINS SHOULD STAY DRY.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING THROUGH
THURSDAY MORNING MOUNTAINS...ZONES 31..33 AND 34.
WIND CHILL ADVISORY UNTIL 9 AM DENVER METRO AREA...ZONES
39 AND 40.
GIMMESTAD/COOPERHazardous weather outlook, Dec 8, 10:47 AM MST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MST TUE DEC 08 2009 COZ030>051-091300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MST TUE DEC 08 2009 ...WINTER WEATHER ADVISORIES IN EFFECT FOR THE HIGH MOUNTAINS THROUGH TONIGHT AND THE FAR EASTERN PLAINS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE CURRENT WINTER STORM IS BEGINNING TO MOVE EAST AND DECREASING SNOWFALL OVER THE WESTERN METRO AREA. SNOW WILL CONTINUE TO FALL OVER THE MOUNTAINS...DECREASING ALONG THE FRONT RANGE THIS AFTERNOON BUT CONTINUING ON THE PLAINS. NORTH WINDS WILL INCREASE INTO THE 15 TO 30 MPH RANGE ON THE EASTERN PLAINS LATER THIS AFTERNOON PRODUCING SOME BLOWING AND DRIFTING SNOW. IN THE MOUNTAINS THE SNOW WILL ALSO BE DECREASING BY THIS EVENING THOUGH THE WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE. WINDS GUSTING TO 45 MPH WILL CONTINUE TO PRODUCE HAZARDOUS DRIVING CONDITIONS OVER THE HIGHER PASSES TONIGHT. STORM TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES ON THE PLAINS WITH THE HEAVIER AMOUNTS IN LARIMER AND NORTHERN WELD COUNTIES AND THE NORTHEAST CORNER OF THE STATE. IN THE HIGHER MOUNTAINS 8 TO 14 INCHES ARE EXPECTED...WITH 3 TO 7 INCHES IN THE FOOTHILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL LINGER IN THE MOUNTAINS ON WEDNESDAY. MOST OF THE SNOW WILL OCCUR ALONG WEST FACING SLOPES WITH MINIMAL ACCUMULATIONS. STRONG WESTERLY WINDS 25 TO 35 MPH CAN BE EXPECTED FOR WEDNESDAY AND THURSDAY...WITH GUSTS TO 65 MPH ABOVE TIMBERLINE AND ALONG EXPOSED EASTERN SLOPES. DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED TOWARDS THE END OF THE WEEK ACROSS LOWER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 4:31 AM MST | Wind Chill Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 28 hr |
Nearby
Wind Chill Advisories in Colorado, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.